Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 2, 2016, 6:47 PM EDT for Grayson County, Smyth County, Virginia; Ashe County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2016, 6:47 PM EDT (22:47 UTC)
- Expired
- May 2, 2016, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashe County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:50 PM EDT | HAIL 1 | 4 Nnw Ashland, NC | QUARTER SIZE HAIL NEAR THE TN STATE LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
080
WUUS51 KRNK 022247
SVRRNK
NCC009-VAC077-173-022315-
/O.NEW.KRNK.SV.W.0053.160502T2247Z-160502T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT MON MAY 2 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ASHE COUNTY IN NORTH CAROLINA...
SOUTHWESTERN GRAYSON COUNTY IN VIRGINIA...
SOUTHWESTERN SMYTH COUNTY IN VIRGINIA...
* UNTIL 715 PM EDT
* AT 646 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLATWOOD...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WHITETOP...
FLATWOOD...
MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3663 8160 3664 8161
3664 8162 3672 8166 3659 8139 3645 8169
3646 8170 3651 8170 3653 8171
TIME...MOT...LOC 2246Z 224DEG 24KT 3651 8169
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
712
WWUS51 KRNK 022257
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT MON MAY 2 2016
NCC009-VAC077-173-022315-
/O.CON.KRNK.SV.W.0053.000000T0000Z-160502T2315Z/
ASHE NC-GRAYSON VA-SMYTH VA-
657 PM EDT MON MAY 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN ASHE...SOUTHWESTERN GRAYSON AND SOUTHWESTERN SMYTH
COUNTIES...
AT 657 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FLATWOOD...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WHITETOP...
FLATWOOD...
MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...
AND RUGBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3663 8160 3664 8161
3664 8162 3672 8166 3659 8139 3653 8152
3653 8171
TIME...MOT...LOC 2257Z 224DEG 24KT 3657 8162
HAIL...1.00IN
WIND...60MPH
$$
DS811
WWUS51 KRNK 022311
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT MON MAY 2 2016
NCC009-VAC077-173-022321-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-160502T2315Z/
ASHE NC-GRAYSON VA-SMYTH VA-
711 PM EDT MON MAY 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
ASHE...SOUTHWESTERN GRAYSON AND SOUTHWESTERN SMYTH COUNTIES WILL
EXPIRE AT 715 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
3661 8165 3662 8162 3663 8160 3664 8161
3664 8162 3672 8166 3659 8139 3653 8152
3653 8171
TIME...MOT...LOC 2309Z 224DEG 24KT 3657 8162
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT MON MAY 2 2016 .SYNOPSIS... A COLD FRONT WILL DRIFT SLOWLY EAST TONIGHT AND THROUGH THE CENTRAL APPALACHIANS BY EARLY TUESDAY. LOW PRESSURE WILL DEVELOP ALONG THE FRONT TONIGHT AND MOVE NORTHEAST TOWARD THE MID- ATLANTIC COAST BY TUESDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THESE FEATURES. FOR WEDNESDAY THROUGH FRIDAY...A DEEP UPPER LOW PRESSURE AREA WILL SAG SOUTHWARD FROM THE GREAT LAKES INTO THE APPALACHIANS KEEPING AN UNSETTLED AND UNSEASONABLY COOL WEATHER PATTERN ACROSS THE REGION. && .NEAR TERM /THROUGH TUESDAY/... AS 300 PM EDT MONDAY... SEVERE THUNDERSTORM WATCH 138 REMAINS IN EFFECT UNTIL 10 PM TONIGHT. FLASH FLOOD WATCH IN EFFECT FOR GREENBRIER COUNTY INTO TUESDAY MORNING. 18Z RNK SOUNDINGS AVAILABLE FOR VIEWING. THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON INTO TONIGHT OVER THE SRN APPALACHIANS. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. THERE IS A FLASH FLOOD POTENTIAL WITH HEAVY RAINS AND ANY TRAINING OF STORMS. A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT INTO TUESDAY. A SERIES OF UPPER LEVEL IMPULSES DRAPED ATOP THE FRONT FROM THE SOUTHERN PLAINS TO NEW ENGLAND...ALL EMANATING FROM A PERSISTENT BROAD UPPER LOW IN THE SOUTHWEST U.S.. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT. THE ATMOSPHERE IS VERY UNSTABLE THIS AFTERNOON...WITH 1000-2000 J/KG MLCAPE AND MODEST /6.5-7 C/KM MID LEVEL LAPSE RATES. 500MB TEMPERATURES ARE COOLING TOWARD -20C THROUGH THE PERIOD AND THE FREEZING LEVEL IS RELATIVELY LOW. DCAPE VALUES ARE QUITE HIGH NEAR 1000 EAST OF THE MOUNTAINS THIS AFTERNOON...INCREASING THE WIND THREAT. SHAPED THE POPS THIS AFTERNOON INTO TONIGHT TOWARDS A BLEND OF NAM AND HRRR. SHOWERS/THUNDERSTORMS WILL SPREAD NORTHEAST THIS AFTERNOON INTO TONIGHT...THEN SPREAD SLOWLY EAST OVERNIGHT. INDICATIONS ARE THAT CONVECTION COULD LINGER MUCH OF THE NIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. LOW TEMPERATURES WILL RANGE FROM THE LOWER 50S IN THE WEST TO THE LOWER 60S IN THE EAST. CONVECTION WILL MOVE EAST TUESDAY AND TAPER OFF TUESDAY AFTERNOON INTO TUESDAY EVENING. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE MID 70S IN THE PIEDMONT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM EDT MONDAY... TUESDAY NIGHT INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE LATER HALF OF THE WEEK. FRONTAL LIFT WILL PROVIDE A GOOD CHANCE OF SHOWERS WEDNESDAY EVENING. PRIOR TO THE ARRIVAL OF THE FRONT LATE WENDESDAY...TEMPERATURES FAVOR EARLY MAY NORMALS. AFTER THE FRONTAL PASSAGE WEDNESDAY EVENING TEMPERATURES WILL TAKE A SIGNIFICANT TUMBLE AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY THURSDAY NIGHT...SUPPRESSING TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE CLOUDINESS. && .LONG TERM /FRIDAY THROUGH SUNDAY/... AS OF 230 PM EDT MONDAY... CUTOFF WILL BE OVER THE AREA FRIDAY...THEN BEGIN TO WEAKEN AND DRIFT EAST THIS WEEKEND AS FLOW ALOFT SLOWLY EVOLVES INTO A MORE PROGRESSIVE PATTERN FOR THE SECOND WEEK OF MAY. THE WEEKEND WILL BE OUR TRANSITION BETWEEN THE TWO PATTERNS SO LOOK FOR SATURDAY TO BE THE COOLER OF THE TWO DAYS BUT STILL RESEMBLING SOMETHING CLOSER TO NORMAL WITH RESPECT TO TEMPERATURE...THEN TRENDING ABOVE NORMAL FOR SUNDAY AND MONDAY. CLOUDS AND SHOWERS WILL BE FOUND REGIONWIDE FRIDAY COURTESY OF THE UPPER LOW. HIGHEST ELEVATIONS...SUCH AS MOUNT ROGERS...MAY EVEN TOY WITH TEMPERATURES IN THE 30S. FOR THE WEEKEND...INCREASING SUBSIDENCE IN THE WAKE OF THE UPPER LOW FAVORS MAINLY DRY CONDITIONS...ALTHOUGH CAN'T RULE OUT A POP-UP SHOWER IN THE MOUNTAINS. SINCE POPS LESS THAN 20 PERCENT...REMOVED SHOWER THREAT FOR ALL BUT THE WV HIGHLANDS. MODELS DO HINT AT ANOTHER FRONTAL ENCROACHMENT MONDAY, SO MAINTAINED CHANCE THREAT MONDAY. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 140 PM EDT MONDAY... POOR FLYING CONDITIONS ANTICIPATED FOR THIS AFTERNOON INTO TONIGHT. ACTIVE WEATHER DAY EXPECTED AS SLOW MOVING FRONT COMBINES WITH UPPER-LEVEL DISTURBANCES EMANATING FROM SOUTHERN PLAINS UPPER LOW. SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS...SOME STRONG TO SEVERE...WILL DEVELOP THIS AFTERNOON INTO THE EVENING...WITH SHOWERS/THUNDERSTORMS LINGERING OVERNIGHT...ESPECIALLY EAST OF THE BLUE RIDGE. ISOLATED CONVECTION IS FORMING ALONG THE BLUE RIDGE THIS AFTERNOON IN THE UNSTABLE AIR AHEAD OF THE MAIN SHORTWAVE PRECIPITATION AREA. MVFR CONDITIONS WILL LINGER IN THE WEST TONIGHT INTO TUESDAY MORNING. VFR CONDITIONS WILL LOWER TO MVFR/IFR WITH SHRA/TSRA THIS AFTERNOON INTO TONIGHT. WINDS SHOULD PICK UP FROM THE SOUTHWEST THIS AFTERNOON. STRONG GUSTY WINDS ARE POSSIBLE WITH AFTERNOON/EVENING THUNDERSTORMS. WINDS WILL BECOME MORE WSW-W AFTER THUNDERSTORMS PASS WITH SOME LIGHT/VARIABLE WINDS EAST OF THE BLUE RIDGE OVERNIGHT BEHIND CONVECTION. THE COLD FRONT WILL STALL ACROSS THE REGION TUESDAY WITH WAVES OF LOW PRESSURE TRACKING ALONG THE STALLED FRONTAL BOUNDARY TUESDAY. THIS PATTERN SHOULD KEEP THE MID ATLANTIC IN MVFR/IFR CONDITIONS TUESDAY. MEDIUM CONFIDENCE IN CIGS...VSBYS...AND WIND DIR/SPD THROUGH THE TAF VALID PERIOD. MEDIUM TO HIGH CONFIDENCE IN TSRA POTENTIAL THIS AFTERNOON/EVENING. EXTENDED AVIATION DISCUSSION... THE FRONTAL BOUNDARY WILL BE PUSHED EASTWARD TUESDAY NIGHT. THIS WILL IMPROVE MVFR CONDITION TO VFR CONDITIONS. A DEEP UPPER LEVEL TROUGH WILL ARRIVE OVER THE MID ATLANTIC ON WEDNESDAY...AND SETTLE OVERHEAD THROUGH THE END OF THIS WORK WEEK. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR FOR LATE THIS WEEK DUE TO THE LIKELIHOOD OF LOW CLOUDS...PERIODS OF SHOWERS...AND PATCHY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ507-508. && SYNOPSIS...KK/RAB NEAR TERM...KK SHORT TERM...PM LONG TERM...PM AVIATION...KK/RAB
Hazardous weather outlook, May 2, 3:06 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT MON MAY 2 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-031915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 306 PM EDT MON MAY 2 2016 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH GUSTY WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ507-508-031915- EASTERN GREENBRIER-WESTERN GREENBRIER- 306 PM EDT MON MAY 2 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT...SOME OF WHICH COULD BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THROUGH THE PERIOD IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 2, 6:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 W DANVILLE AIRPORT 36.58N 79.37W
05/02/2016 E1.00 INCH CITY OF DANVILLE VA PUBLIC
&&
FISHERSpecial weather statement, May 2, 6:32 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT MON MAY 2 2016
NCZ003-004-VAZ032-022330-
SURRY-STOKES-PATRICK-
632 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SURRY...NORTHERN STOKES
AND SOUTHERN PATRICK COUNTIES...
AT 632 PM EDT...A STRONG THUNDERSTORM WAS OVER DOBSON...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3627 8072 3646 8082 3656 8067 3656 8061
3659 8062 3664 8054 3665 8049 3670 8046
3674 8039 3654 8003 3652 8003
TIME...MOT...LOC 2232Z 244DEG 26KT 3643 8069
ASLocal storm report, May 2, 6:33 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SSW FORKS OF BUFFALO 37.63N 79.23W
05/02/2016 E1.00 INCH AMHERST VA PUBLIC
DIME TO QUARTER SIZE
&&
FISHERSpecial weather statement, May 2, 6:36 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 2 2016
NCZ001-022300-
ASHE-
636 PM EDT MON MAY 2 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASHE COUNTY...
AT 636 PM EDT...A STRONG THUNDERSTORM WAS NEAR MOUNTAIN CITY...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...
FLATWOOD...
SHATLEY SPRINGS...
AND NELLA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3643 8172 3646 8171 3647 8170 3651 8170
3653 8171 3656 8169 3657 8169 3657 8168
3659 8168 3658 8150 3656 8142 3639 8172
3640 8174 3641 8174
TIME...MOT...LOC 2236Z 227DEG 22KT 3646 8174
DSLocal storm report, May 2, 6:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG BLAIRS 36.68N 79.38W
05/02/2016 PITTSYLVANIA VA 911 CALL CENTER
TREE DOWN ALONG MALMAISON RD IN BLAIRS.
&&
11Local storm report, May 2, 6:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT MON MAY 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG KING 36.28N 80.36W
05/02/2016 STOKES NC PUBLIC
TWO TREES DOWN IN KING
&&
FISHERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:28 PM EDT | Special Weather Statement | RNK | Rockbridge | 32 min |
| May 1, 8:32 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 28 min |
| May 1, 8:42 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, City of Covington | 33 min |
| May 1, 9:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| May 1, 9:16 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, City of Covington | 29 min |
| May 1, 9:24 PM EDT | Areal Flood Advisory | RNK | City of Covington | 3 hr |
| May 1, 9:44 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
| May 1, 9:45 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 30 min |
| May 1, 10:03 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| May 1, 10:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 54 min |
| May 1, 10:32 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 28 min |
| May 1, 11:13 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 62 min |
| May 1, 11:41 PM EDT | Special Weather Statement | RNK | Franklin | 34 min |
| May 2, 5:52 AM EDT | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 10 more | 4 hr |
| May 2, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 45 min |
| May 2, 2:08 PM EDT | Special Weather Statement | RNK | Pittsylvania | 52 min |
| May 2, 2:28 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| May 2, 2:35 PM EDT | Special Weather Statement | RNK | Grayson | 25 min |
| May 2, 2:37 PM EDT | Special Weather Statement | RNK | Tazewell | 23 min |
| May 2, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 50 min |
| May 2, 2:42 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| May 2, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe, City of Galax | 42 min |
| May 2, 2:51 PM EDT | Special Weather Statement | RNK | Floyd | 39 min |
| May 2, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 64 min |
| May 2, 3:03 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 42 min |
| May 2, 3:36 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| May 2, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 29 min |
| May 2, 4:04 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| May 2, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| May 2, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 45 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 41 min |
| May 2, 4:54 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 66 min |
| May 2, 4:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 64 min |
| May 2, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista | 42 min |
| May 2, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 64 min |
| May 2, 5:47 PM EDT | Special Weather Statement | RNK | Bland, Giles | 28 min |
| May 2, 5:49 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| May 2, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 40 min |
| May 2, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 40 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 64 min |
| May 2, 6:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 35 min |
| May 2, 6:20 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 25 min |
| May 2, 6:22 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 53 min |
| May 2, 6:32 PM EDT | Special Weather Statement | RNK | Patrick | 58 min |
| May 2, 6:38 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 52 min |
| May 2, 6:49 PM EDT | Special Weather Statement | RNK | Botetourt | 26 min |
| May 2, 6:57 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 43 min |
| May 2, 7:08 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| May 2, 7:18 PM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Roanoke | 57 min |
| May 2, 7:33 PM EDT | Special Weather Statement | RNK | Buckingham | 42 min |
| May 2, 7:39 PM EDT | Special Weather Statement | RNK | Amherst | 36 min |
| May 2, 7:45 PM EDT | Special Weather Statement | RNK | Appomattox, Bedford, City of Lynchburg | 60 min |
| May 2, 7:52 PM EDT | Special Weather Statement | RNK | Franklin | 53 min |
| May 1, 11:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| May 2, 12:25 AM EDT | Special Weather Statement | RNK | Stokes | 50 min |
| May 2, 1:14 AM EDT | Special Weather Statement | RNK | Stokes | 61 min |
| May 2, 2:49 PM EDT | Special Weather Statement | RNK | Watauga | 26 min |
| May 2, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 24 min |
| May 2, 3:00 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
| May 2, 3:34 PM EDT | Special Weather Statement | RNK | Alleghany | 26 min |
| May 2, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 31 min |
| May 2, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 64 min |
| May 2, 5:06 PM EDT | Special Weather Statement | RNK | Stokes | 24 min |
| May 2, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 27 min |
| May 2, 5:19 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
| May 2, 6:36 PM EDT | Special Weather Statement | RNK | Ashe | 24 min |
| May 2, 7:56 PM EDT | Special Weather Statement | RNK | Surry | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.